Indiana, 2020

Rip Currents in Indiana, August 16, 2020

August 16, 2020 · NWS LOT · 2 events in 1 county or zone

A group of 5 teens were swimming in Lake Michigan near Portage Riverwalk when waves pulled them under. A good Samaritan riding a jet ski helped pull two swimmers out.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A group of 5 teens were swimming in Lake Michigan near Portage Riverwalk when waves pulled them under. A good Samaritan riding a jet ski helped pull two swimmers out. Two others managed to swim out of the currents. One of the swimmers pulled out of the water, an 18 year old male, was taken to a local hospital and died a few days later. The body of the 5th and missing swimmer, a 16 year old boy, was found the next day. Waves were around 4 feet.

In a separate incident, a 21 year old male was rescued off Portage Beach after being underwater for an extended period. He had gone missing while swimming in Lake Michigan. He was taken to a local hospital where he died a few hours later. Rescuers received many calls for swimmers struggling in Lake Michigan on August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 4:41 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 4:41 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
541 AM CDT Sun Aug 16 2020

.SHORT TERM...
309 AM CDT

Through Monday...

In the wake of yesterday evening's cold frontal passage, today
will feature plenty of sun other than a bit of diurnal cumulus and
low humidity with dew points primarily in the mid to upper 50s at
peak heating. 925 mb temps in the lower 20s Celsius supports highs
primarily in the mid 80s, with a few 87F readings. Exception will
be along the Illinois shore and downwind of Lake Michigan in
Indiana where northerly winds and/or a lake breeze will keep highs
in the upper 70s to lower 80s. A brief period of brisk northerly
winds this morning will cause hazardous swimming conditions at
Indiana beaches, with a Beach Hazards Statement in effect until
1pm. Depending on observations, statement may need to be extended,
but with quick decrease in winds opted to keep current end time.

Later tonight into early Monday, a mid-level disturbance and
fairly stout northerly upper jet nosing in will cause an increase
in mid-level cloud cover centered at around 700 mb where there
will be a narrow ribbon of near saturation. Overall, it appears
column moisture will most likely be too minimal for any showers,
however can't completely rule out spotty sprinkles out of the mid
deck in parts of the CWA. Will defer to the dayshift for any
explicit mention in the grids. Overnight lows will be seasonable
in the upper 50s to lower 60s, except mid to upper 60s in and near
Chicago.

Another cold front will slip south across the CWA and be draped
southeast of the I-55 corridor by about daybreak Monday and south
of the CWA by late in the day. Unfavorable timing and dry air
advection suggests that even southern areas will have a dry
frontal passage. All in all, Monday will be another pleasant
summer day with low humidity levels. Most guidance except for the
GFS lags the better cool advection until Monday night, so highs
should be seasonably warm inland in the lower to mid 80s, and
upper 70s lakeside as lake influence will shift northwesterly
winds to north-northeasterly.

Castro

&&

.LONG TERM...
309 AM CDT

Monday night through Saturday...

Extended forecast features a stretch of rather pleasant August
weather through the middle and later parts of the coming week. While
its not impossible that some weak disturbance in northwest flow
could trigger some isolated rain chance some afternoon during the
week, the next real organized rain chance still appear to hold off
until next weekend.

Upper pattern will be in an amplified state to start the period,
with strong, hot upper ridging across the western half of North
America, and a long wave upper trough in the east. This Midwest will
reside in between these height extremes, in a region of northwest
flow aloft. While a series of minor perturbations will transit this
flow, moisture profiles are expected to be on the dry side which
will limit precipitation potential through mid-week. One slightly
more notable mid-level wave is progged to dig southeast toward the
lower Ohio Valley Tuesday, where weak surface low pressure develops
and focuses precip potential across downstate IL/IN.

In the wake of that more amplified disturbance, short wave ridging
is forecast to develop across the mid-upper Mississippi Valley
Tuesday night into Wednesday, with surface high pressure spreading
into the region from the northwest. Modest cool advection in advance
of the high will make for somewhat cooler temps Tuesday with highs
in the upper 70s to low 80s (mid-70s along the lake). Lows both
Tuesday and Wednesday mornings should generally be in the mid 50s to
mid 60s, with a few spots in the low 50s likely Wednesday morning
with light winds in the vicinity of the surface ridge.

There is some indication, particularly in the GFS, that a weak cold
front may sag across WI and MI late Wednesday, though at this point
it washes out north of the forecast area does not impact the
forecast. The high then drifts off to the east/south of the area
Wednesday and Wednesday night, with an eventual return of light
south-southwest winds for the latter part of the week. This will
allow temps to warm back into the mid-upper 80s Thursday and Friday.
Humidity will creep up slowly, though the primary axis of low level
warm/moist advection remains from the Plains into the upper Midwest
and northern Lakes.

By Friday, models depict short wave energy riding through the
northern periphery of the western upper ridge across southwest
Canada. This disturbance is progged to drop southeast over the
weekend, eventually amplifying across the upper Mississippi Valley
and western Great Lakes Saturday into Sunday, with an associated
surface cold front. With moisture pooling ahead of the front, and
more organized large scale forcing associated with the amplifying
mid-level wave, this would likely be the next organized potential
for showers/thunderstorms some time from some time Friday night into
Saturday/Sunday depending on the speed of the front.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

Aviation forecast concerns:

* Low confidence in lake breeze trends/timing today.

A cold front which moved through the region last evening has
pushed well east of the area this morning. North-northwest winds
behind the front are expected to turn north-northeast across the
Chicago area terminals this morning, before weakening of the
gradient allows a lake breeze to develop and move inland. Not all
models are in agreement in the lake breeze moving as far west as
ORD and MDW, though the high-res HRRR has indicated it will move
across both airports early this afternoon for several runs.

Adding complexity to the wind direction forecast however is the
approach of a secondary cold front from the northwest this
afternoon. Winds outside of the lake breeze are expected to back
to the west by afternoon, and potentially become somewhat gusty
into the 15-20 kt range as boundary layer mixing maxes out. This
is expected to begin to push the lake breeze boundary back to the
east later in the afternoon, probably moving east of ORD. The HRRR
does not move the boundary back through MDW however, until early
evening when the frontal trough actually moves through. Modest
northwest winds are then expected to persist through the night and
into Monday morning at all sites. The details of the lake breeze
movements across both ORD and MDW are of low confidence due to the
lack of other models resolving the lake breeze and the need likely
time two wind shifts this afternoon at ORD.

Other than wind direction issues, the remainder of the forecast is
pretty quiet, with VFR conditions and no precipitation expected.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002 until 1 PM Sunday.

LM...Small Craft Advisory...IN nearshore waters until 1 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 16, 2:33 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
333 AM CDT Sun Aug 16 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-170845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
333 AM CDT Sun Aug 16 2020 /433 AM EDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  High Swim Risk for Indiana Lake Michigan beaches.

DISCUSSION...

Dangerous swimming conditions can be expected through early
afternoon at Indiana Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Friday Night and Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-170845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
333 AM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft along the Indiana nearshore.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Friday Night and Saturday...
  Limited Thunderstorm Risk.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Porter

When
August 16, 9:45 AM CST
Where
Porter forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Rip Current, Porter

When
August 16, 12:00 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2020-08-1616MaleIn WaterDirect
Rip Current, Porter2020-08-1818MaleIn WaterDirect
Rip Current, Porter2020-08-1621MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915914, 915918.